Alert archive / Nebraska / High Wind Watches in 2008

High Wind Watch 2, NWS North Platte, NE

November 29, 20085 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Nov 29, 2008, 2:18 PM MST for 5 counties in Nebraska. It took effect at Nov 30, 2008, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2008, 2:18 PM MST (21:18 UTC)
In effect from
Nov 30, 2008, 5:00 AM MST
Expired
Nov 30, 2008, 2:42 AM MST
In force
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Garden County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 151 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KLBF 292118
NPWLBF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CST SAT NOV 29 2008

...VERY WINDY CONDITIONS SUNDAY ACROSS WESTERN AND NORTH CENTRAL 
NEBRASKA...

.A TIGHT SURFACE PRESSURE GRADIENT WILL CREATE STRONG NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ACROSS NORTH CENTRAL AND
WEST CENTRAL NEBRASKA. EVEN STRONGER WINDS OF 40 MPH WITH GUSTS IN
EXCESS OF 55 MPH WILL BE POSSIBLE FROM THE SOUTHEASTERN PANHANDLE
INTO SOUTHWEST NEBRASKA.

NEZ004>010-023>029-035>038-059-070-071-094-300915-
/O.NEW.KLBF.WI.Y.0028.081130T1200Z-081201T0000Z/
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GRANT-
HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-LOGAN-
CUSTER-LINCOLN-HAYES-FRONTIER-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
SPRINGVIEW...SPENCER...AINSWORTH...BASSETT...ONEILL...HYANNIS...
MULLEN...THEDFORD...DUNNING...TAYLOR...BURWELL...BARTLETT...
ARTHUR...TRYON...STAPLETON...BROKEN BOW...NORTH PLATTE...
HAYES CENTER...CURTIS...EUSTIS...CODY...MERRIMAN...KILGORE
318 PM CST SAT NOV 29 2008 /218 PM MST SAT NOV 29 2008/

...WIND ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST
/5 PM MST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM
CST /5 PM MST/ SUNDAY. 

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUST TO 45 MPH ARE 
EXPECTED.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NEZ022-056>058-069-300915-
/O.NEW.KLBF.HW.A.0002.081130T1200Z-081201T0000Z/
GARDEN-DEUEL-KEITH-PERKINS-CHASE-
INCLUDING THE CITIES OF...OSHKOSH...CHAPPELL...BIG SPRINGS...
OGALLALA...GRANT...IMPERIAL
218 PM MST SAT NOV 29 2008

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON. 

STRONG NORTHWEST WINDS OF 40 MPH WITH GUSTS IN EXCESS OF 55 MPH
MAY DEVELOP ACROSS THE SOUTHEAST PANHANDLE INTO SOUTHWEST
NEBRASKA.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

KAR
1 follow-up statement
000 
WWUS73 KLBF 300942
NPWLBF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 AM CST SUN NOV 30 2008

...VERY WINDY CONDITIONS TODAY ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA...

.STRONG PACIFIC HIGH PRESSURE WILL PRODUCE NORTHERLY WINDS OF 25 TO 35
MPH WITH GUSTS TO 45 MPH ACROSS NORTH CENTRAL AND WEST CENTRAL NEBRASKA.
EVEN STRONGER WINDS OF 40 MPH WITH GUSTS IN EXCESS OF 60 MPH WILL
DEVELOP ACROSS SOUTHWESTERN NEBRASKA AND THE SOUTHERN PANHANDLE.

NEZ022-056>058-069-301745-
/O.UPG.KLBF.HW.A.0002.081130T1200Z-081201T0000Z/
/O.NEW.KLBF.HW.W.0005.081130T0942Z-081201T0000Z/
GARDEN-DEUEL-KEITH-PERKINS-CHASE-
INCLUDING THE CITIES OF...OSHKOSH...CHAPPELL...BIG SPRINGS...
OGALLALA...GRANT...IMPERIAL
242 AM MST SUN NOV 30 2008

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

NORTH AND NORTHWEST WINDS WILL GRADUALLY INCREASE TO 35 TO 50 MPH
BY LATE MORNING. GUSTS TO AROUND 60 MPH ARE LIKELY IN OPEN AREAS.

TRAVEL ON EAST WEST HIGHWAYS COULD BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLE AND TRAILER TRAFFIC...ESPECIALLY IN OPEN AREAS.

BE PREPARED FOR STRONG CROSS WINDS AND POTENTIAL TRAVEL DELAYS.

THE HIGH WINDS WILL DECREASE BY NIGHTFALL BUT REMAIN STRONG AT 20
TO 30 MPH DURING THE EVENING BEFORE DECREASING TO 10 TO 20 MPH BY
MIDNIGHT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NEZ004>010-023>029-035>038-059-070-071-094-301745-
/O.EXT.KLBF.WI.Y.0028.081130T0924Z-081201T0000Z/
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GRANT-
HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-LOGAN-
CUSTER-LINCOLN-HAYES-FRONTIER-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...VALENTINE...
SPRINGVIEW...SPENCER...AINSWORTH...BASSETT...ONEILL...HYANNIS...
MULLEN...THEDFORD...DUNNING...TAYLOR...BURWELL...BARTLETT...
ARTHUR...TRYON...STAPLETON...BROKEN BOW...NORTH PLATTE...
HAYES CENTER...CURTIS...EUSTIS...CODY...MERRIMAN...KILGORE
342 AM CST SUN NOV 30 2008 /242 AM MST SUN NOV 30 2008/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON. 

NORTH AND NORTHWEST WINDS WILL GRADUALLY INCREASE TO 30 TO 35 MPH
BY LATE MORNING. GUSTS OF 45 TO 55 MPH ARE LIKELY IN OPEN AREAS.

THE STRONG WINDS WILL DECREASE BY NIGHTFALL BUT REMAIN STRONG AT
15 TO 30 MPH DURING THE EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


CDC

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Nov 29, 1:52 AM MST, 12 hours 26 minutes earlier.

Area forecast discussion, Nov 29, 1:52 AM MST, 12 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 AM CST SAT NOV 29 2008

.SYNOPSIS...

00Z/SAT UPR AIR OBS AND RECENT WV IMAGERY REVEAL A SMALL AMPLITUDE
S/W TROUGH IS QUICKLY DROPPING SOUTHEAST THROUGH THE DAKOTAS AND
INTO NEB. A WEAK SFC LOW IS PRESENT AHEAD OF THIS FEATURE...WITH A
TROUGH AXIS EXTENDING SOUTH INTO NEB. A NARROW BAND OF SNOW DEVELOPED
ALONG THE SFC TROUGH AND IMMEDIATELY DOWNSTREAM OF THE UPR
DISTURBANCE...BUT HAS SINCE DISSIPATED...WITH ALL PRECIP
CURRENTLY RESIDING SOUTH AND EAST OF THE CWA. FURTHER UPSTREAM...A
LARGE UPR LVL ANTICYCLONE WAS CENTERED OFF THE WEST COAST...WITH
FAST WEST/NORTHWESTERLY FLOW SPILLING SOUTHEAST INTO THE ROCKIES.
THE RIDGE IS EXPECTED TO SHIFT ONLY SLIGHTLY EAST DURING THE NEXT
SEVERAL DAYS...KEEPING THE PLAINS WITHIN A COOL PROGRESSIVE
PATTERN THROUGH THE WEEKEND.

&&

.DISCUSSION...

A PV STREAMER LOCATED ON THE CYCLONIC SHEAR SIDE OF A 140+ KT H25
JET IS FCST TO ENTER THE CWA DURING SATURDAY AFTERNOON...FAVORING
CONTINUED CLOUDINESS AND THE PASSAGE OF A SUBTLE BACK DOOR FRONT.
BKN-OVC CLOUD DECK IS EXPECTED TO BE LOCATED OVER NORTH CENTRAL
AND FAR WESTERN NEB DURING THE BULK OF THE AFTERNOON...SO COOLEST
HIGHS SHOULD OCCUR FOR THOSE AREAS /UPR 30S/...WITH LOW/MID 40S
POSSIBLE OVER THE SOUTHERN QUARTER OF THE CWA WHERE PARTIAL
SUNSHINE MAY OCCUR. WITH HIGH PRESSURE LOCKED IN PLACE OVER THE
ROCKIES...AND A SFC LOW POSITIONED OVER THE MID MS INTO THE OH
VALLEY...BREEZY NORTHWEST WINDS SHOULD PERSIST THROUGH SATURDAY
NIGHT /PARTICULARLY TOWARD 12Z SUNDAY/. THIS ALONG WITH LOW/MID
LVL CLOUDINESS WILL PREVENT STRONG RADIATIONAL COOLING FROM TAKING
PLACE...YIELDING LOWS IN THE LOW/MID 20S. LOW LVL CAA IS FCST TO
STRENGTHEN OVER NORTH CENTRAL NEB DURING THE NIGHT AS WELL. IN
ADDITION...A WEAK MID LVL DISTURBANCE WILL DROP SOUTH INTO THE
REGION. STEEPENING LAPSE RATES AND FORCING FOR ASCENT WITH THE MID
LVL WAVE WILL MAXIMIZE THE POTENTIAL FOR SNOW SHOWERS OVER THE
NORTHERN HALF OF THE CWA.

THE LOW LVL CAA PATTERN THAT WILL ACT TO MAINTAIN STEEP LOW LVL
LAPSE RATES IS FCST TO SLOWLY EXIT THE CWA THROUGH SUNDAY
AFTERNOON...BUT LIGHT SNOW SHOWERS MAY STILL CONTINUE OVER MAINLY
THE NORTHEASTERN QUARTER OF THE FCST AREA. LOW CLOUDINESS IS ALSO
EXPECTED TO PERSIST ACROSS THAT AREA DURING MUCH OF THE DAY...SO
TEMPERATURES WILL STRUGGLE TO CLIMB ABOVE THE MID 30S /WITH LOW 40S
LIKELY OVER OUR WESTERN COUNTIES/. THE MORE SIGNIFICANT CONCERN
FOR SUNDAY WILL BE STRONG WINDS. THE TIGHT SFC PRESSURE GRADIENT
WILL BASICALLY REMAIN IN PLACE...WITH FAST WIND SPEEDS PRESENT
JUST ABOVE THE SFC. DUE TO THE STEEP LOW LVL LAPSE
RATES...MOMENTUM TRANSFER WILL BE VERY EFFICIENT...RESULTING IN
SUSTAINED WINDS AND GUSTS APPROACHING OR EXCEEDING ADVISORY
CRITERIA DURING THE LATE MORNING INTO THE AFTERNOON.

ON MONDAY...A MID LVL RIDGE AXIS IS FCST TO APPROACH THE FRONT RANGE
WHILE WESTERLY LOW LVL FLOW AND WAA INCREASE ACROSS THE PLAINS.
THOUGH A PLUME OF UPR LVL CIRRUS WILL LIKELY SPREAD INTO THE
REGION...DAYTIME HIGHS ARE EXPECTED TO MODERATE INTO THE 40S AND
50S. MODEL GUIDANCE THEN INDICATES ANOTHER TROUGH WILL DROP
SOUTHEAST OUT OF THE NORTHERN ROCKIES AND INTO THE CENTRAL PLAINS ON
TUESDAY /THOUGH DIFFERENCES IN TIMING ARE NOTED BETWEEN THE GFS AND
ECMWF/. LOW TO MID LVL FRONTOGENESIS IS FCST TO INCREASE AS THE
TROUGH BEGINS TO CROSS THE REGION AND COLD LOW/MID LVL AIR ADVECTS
SOUTH. ALTHOUGH CONFIDENCE IN MODEL DETAILS THIS FAR OUT REMAINS
LOW...THE PATTERN STILL APPEARS TO SUPPORT AT LEAST LIGHT SNOW
SHOWERS...WHICH HAVE BEEN ADDED FOR TUESDAY NIGHT OVER THE NORTHERN
HALF OF THE CWA. REGARDING TEMPERATURES FOR TUESDAY...THE 00Z ECMWF
APPEARS TO BE TRENDING TOWARD THE GFS ENSEMBLE...WITH A SFC LOW
PROPAGATING THROUGH THE CENTRAL INTO THE SOUTHERN HIGH PLAINS...AND
SFC HIGH PRESSURE NOSING EAST INTO THE FCST AREA. IF THIS TREND
CONTINUES...THEN HIGHS IN THE UPR 40S AND 50S MAY BE TOO WARM.
HOWEVER...DUE TO UNCERTAINTY IN THE PATTERN EVOLUTION...DECIDED TO
MAKE FEW CHANGES TO TEMPERATURES. MODEL GUIDANCE THEN INDICATES
THAT THE MID LVL TROUGH WILL EXIT EAST...WITH LOW LVL CAA AND
LOWER TEMPERATURES /NEAR SEASONABLE/ EXPECTED ON WEDNESDAY.

&&

.AVIATION...

THROUGH 12Z...VFR. MIDLEVEL CLOUDS BKN-OVC040-080 ASSOCIATED WITH A
COLD FRONT WILL EXIT THE AREA.

12Z-00Z...TWO AREAS OF STRATUS WILL MOVE INTO AND THROUGH THE FCST
AREA FROM THE NORTH AND NORTHWEST PRODUCING AREAS OF BKN-OVC015-030
CEILINGS. CEILINGS ACROSS NWRN SD...ERN MT AND WRN ND ARE CURRENTLY
OVC008 BUT MIXING PROCESSES ARE EXPECTED TO LIFT THIS CEILING TO
OVC015-030 BY 15Z HOPEFULLY IF NOT BY 18Z. THUS IT IS LIKELY
CEILINGS ACROSS NRN NEB EARLY THIS MORNING COULD BE BELOW OVC010 AND
GRADUALLY LIFT TOWARD OVC030 THIS AFTERNOON.

00Z-12Z...FLIGHT CONDITIONS DETERIORATE AS A STRONG REINFORCING
COLD FRONT MOVES THROUGH THE FCST AREA.  STRONG COLD AIR ADVECTION
ALOFT SUGGESTS THE STRONG POTENTIAL FOR SCATTERED RAIN AND SNOW
SHOWERS DEVELOPING ACROSS NRN NEB AND SPREADING SOUTH. PARTS OF NRN
NEB WILL BE MONITORED FOR ISOLATED THUNDERSTORM DEVELOPMENT AS VERY
COLD AIR ALOFT AND VIGOROUS LIFT MAY BE SUFFICIENT FOR ISOLATED
STORM DEVELOPMENT. MEANWHILE WINDS BETWEEN 3KFT AND 10KT WILL BE
INCREASING TO 50KT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...GARNER
AVIATION...CDC
Hazardous weather outlook, Nov 29, 4:39 AM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 AM CST SAT NOV 29 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-301145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
539 AM CST SAT NOV 29 2008 /439 AM MST SAT NOV 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A POWERFUL REINFORCING COLD FRONT WILL MOVE THROUGH THE AREA
TONIGHT. WINDS WILL GRADUALLY INCREASE TONIGHT AND REMAIN STRONG SUNDAY.

A WIND ADVISORY WILL LIKELY BE ISSUED SUNDAY FOR NORTHWEST WINDS
INCREASING TO 30 TO 35 MPH. GUSTS TO OVER 45 MPH ARE LIKELY DURING
THE AFTERNOON. PARTS OF SOUTHWEST NEBRASKA MAY BE PLACED IN A HIGH
WIND WATCH IF HIGHER WIND SPEEDS ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 2:18 PM MSTWind AdvisoryLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 15 more27 hr

Nearby

High Wind Watches in Nebraska, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.